Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Midland/Odessa, TX

June 8, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 8, 2018, 11:49 PM CDT for Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 11:49 PM CDT (04:49 UTC)
Expired
Jun 9, 2018, 2:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.8 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS54 KMAF 090449
FFWMAF
TXC377-090745-
/O.NEW.KMAF.FF.W.0005.180609T0449Z-180609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1149 PM CDT FRI JUN 8 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southeastern Presidio County in southwestern Texas...

* Until 245 AM CDT.

* At 1148 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Presidio, Big Bend Ranch State Park, Chinati Mountains, Shafter,
  Redford, Casa Piedra and Presidio Lely International Airport.

This includes the following low water crossing location FM 170
crossing Rio Grande tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 2937 10411 2937 10412 2940 10417 2943 10418
      2946 10422 2949 10421 2948 10423 2952 10426
      2953 10432 2952 10433 2954 10438 2958 10441
      2964 10450 3003 10447 3000 10391 2932 10404

$$

29
1 follow-up statement
879 
WGUS74 KMAF 090725
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
225 AM CDT SAT JUN 9 2018

TXC377-090745-
/O.CON.KMAF.FF.W.0005.000000T0000Z-180609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presidio TX-
225 AM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHEASTERN PRESIDIO COUNTY...

At 224 AM CDT, thunderstorms that produced heavy rain across the 
area have ended, but flash flooding may still be occurring.

Some locations that will experience flooding include...
Presidio, Big Bend Ranch State Park, Chinati Mountains, Shafter,
Redford, Casa Piedra and Presidio Lely International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 2937 10411 2937 10412 2940 10417 2943 10418
      2946 10422 2949 10421 2948 10423 2952 10426
      2953 10432 2952 10433 2954 10438 2958 10441
      2964 10450 3003 10447 3000 10391 2932 10404

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:21 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 8, 6:21 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT Fri Jun 8 2018

.AVIATION...
00Z TAF issuance...

The main aviation concern for the next 24 hours will be the
potential for thunderstorms to affect a few terminals through this
evening. Currently have VFR conditions at all sites and this is
expected to continue through the TAF period. There are a few
thunderstorms just west of PEQ and farther south near the Davis
Mountains. Hi-res models are a bit overdone with regards to
current conditions but for now, will include mention of TS at CNM
and PEQ over the next couple of hours where higher confidence
resides...although chances for CNM are dwindling. Storms are
producing very heavy rainfall so low vis can be expected with any
storm. Will continue to monitor current radar trends and amend if
needed. Otherwise, gusty SE winds will diminish later this evening
to around 10kt through Saturday morning.

&&

.PREV DISCUSSION... /issued 226 PM CDT Fri Jun 8 2018/

DISCUSSION...

An upper ridge is over New Mexico and Texas with west flow over the
CWA. South to southeast surface winds are present across the area
bringing in good low-level moisture. CAPE values are good with 1,000
to 3,000 J/kg present across most of the area. 0 to 6 km wind shear
is expected to be near 30 kts across portions of the CWA. Afternoon
heating and destabilization will be good with mid-afternoon mid-
level lapse rates of 8-9 degrees C/km. Storms are developing in the
higher terrain and northeast Permian Basin this afternoon then are
expected to move across other parts of the CWA this evening as the
high resolution models are indicating. Temperatures today are
expected to be slightly cooler today than yesterday with 850 mb
temperatures decreasing a few degrees.

An upper trough will move over the Pacific Northwest on Saturday
with 850 mb temperatures cooling a degree or two across the CWA from
today. Good low-level moisture will still be present across the area
on Saturday afternoon with storms again expected across the higher
terrain. Expect coverage to remain mostly in the higher terrain with
CAPE values much less than the previous day and decreasing values
across the plains. Much of the same conditions will be present for
Sunday with storms spreading further east than on Saturday. The
upper ridge gets somewhat flattened on Monday as the previously
mentioned upper trough begins to move over the Northern Plains.
Models are showing a general decrease in precipitation next week as
low-level moisture decreases across the area. Temperatures next week
are expected to mostly be in the 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  72  95 /  20   0   0  10
Carlsbad                       70  96  70  96 /  20  20  10  20
Dryden                         74  97  75  96 /  10   0   0  10
Fort Stockton                  71  95  72  94 /  30   0  10  20
Guadalupe Pass                 68  87  66  88 /  20  30  20  20
Hobbs                          67  92  67  92 /  30  10  10  20
Marfa                          63  87  62  89 /  30  30  20  30
Midland Intl Airport           72  96  72  95 /  30   0   0  10
Odessa                         73  96  72  95 /  30   0   0  10
Wink                           73  98  72  97 /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/67
Hazardous weather outlook, Jun 8, 1:56 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Fri Jun 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
156 PM CDT Fri Jun 8 2018 /1256 PM MDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms into the evening across Southeast
New Mexico and Guadalupe Mountains south to the Davis Mountains and
Marfa Plateau and a few storms are possible across parts of the
Permian Basin. A few storms may become strong capable of producing
gusty wind, hail, brief heavy rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms will be possible Saturday, especially from the
Davis Mountains and Marfa Plateau into the Guadalupe Mountains and
western parts of the Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 8, 7:04 PM CDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT FRI JUN 8 2018

NMZ028-034-TXZ058-059-090100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
704 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, or 17 miles west of Mentone, moving north at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occuring.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3207 10418 3205 10338 3165 10358 3165 10361
      3164 10359 3149 10366 3153 10407 3160 10424
TIME...MOT...LOC 0003Z 164DEG 18KT 3173 10390

24
Special weather statement, Jun 8, 8:15 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
815 PM CDT FRI JUN 8 2018

NMZ034-TXZ059-060-090200-
Southern Lea County NM-Loving TX-Winkler TX-
815 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEA...WEST CENTRAL
WINKLER AND EASTERN LOVING COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 815 PM CDT/715 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Mentone, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 10358 3209 10323 3165 10347 3165 10349
      3180 10368
TIME...MOT...LOC 0115Z 205DEG 15KT 3197 10357

24
Special weather statement, Jun 8, 9:00 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM MDT FRI JUN 8 2018

NMZ033-034-090245-
Southern Lea County NM-Central Lea County NM-
800 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 845 PM
MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Monument, or 21 miles southwest of Hobbs, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Lovington, Monument, Humble City, Knowles, Lea County Regional
Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 10308 3270 10319 3247 10336 3249 10358
      3256 10371 3300 10351 3300 10344
TIME...MOT...LOC 0200Z 216DEG 7KT 3261 10348

67
Local storm report, Jun 8, 9:30 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
930 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             18 W HOBBS              32.73N 103.47W
06/08/2018  E1.75 INCH       Lea                NM   TRAINED SPOTTER

            REPORTED OFF SH 529

&&

AMBER.HLUCHAN
Special weather statement, Jun 8, 9:40 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
940 PM CDT FRI JUN 8 2018

TXZ079>081-090345-
Big Bend Area TX-Presidio Valley TX-Marfa Plateau TX-
940 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND SOUTHEASTERN
PRESIDIO COUNTIES UNTIL 1045 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lajitas, moving southwest at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lajitas, Terlingua and Barton Warnock Environmental Educational
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2920 10374 2923 10376 2922 10378 2927 10379
      2926 10380 2927 10381 2927 10383 2928 10384
      2928 10392 2930 10393 2931 10401 2940 10407
      2949 10383 2942 10363 2933 10361 2920 10372
TIME...MOT...LOC 0240Z 022DEG 5KT 2940 10378

67
Local storm report, Jun 8, 9:46 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             18 WSW HOBBS            32.63N 103.45W
06/08/2018  M2.00 INCH       Lea                NM   TRAINED SPOTTER

            REPORTED OFF HWY 62

&&

AMBER.HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:04 PM CDTSpecial Weather StatementMAFLoving56 min
Jun 8, 7:17 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Winkler58 min
Jun 8, 8:15 PM CDTSpecial Weather StatementMAFLoving45 min
Jun 8, 9:32 PM CDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Jun 8, 9:40 PM CDTSpecial Weather StatementMAF65 min
Jun 9, 3:33 PM CDTSpecial Weather StatementMAFPresidio42 min
Jun 9, 6:25 PM CDTSpecial Weather StatementMAFReeves50 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.